Medical update

medicine-2994788_640

It’s been a long time since I did one of these. I know a lot of you are more interested in my fiction rather than my reality, but this blog isn’t just about my writing. It’s about me, my life, and everything I do outside the writing.

I’m due to go to the vascular surgeon next month to discuss a surgery to reduce swelling on my left leg. My right leg, which is always swollen, is ineligible for the same surgery because I had a DVT (blood clot) in the main vein when I was in my late teens, early 20s. How I didn’t notice – and survived it – I don’t know. But there is scarring in the vein to prove it was there. The surgery basically shuts down the main vein, leaving a lesser vein in charge of blood flow. This reduces the swelling. Because of the DVT scarring, it’s too dangerous to do the surgery on the right leg.

As a result of the swelling, I’m stuck wearing compression pantyhose for the rest of my life. I’m not going into the gritty details, but I actually had to put my surgery consultation off for an extra three months because I kept getting shitty compression hose from Ames Walker (an online medical supply store). I left multiple poor reviews on their site as well as other places online and finally got a halfway decent pair…that ended up with a huge whole in the butt within a week. The legs are in good repair, so I’m still wearing them. I can’t afford to get more. The really good ones run $150+, and that is WAY above my financial abilities right now.

The reason for the three month wait is because Medicare requires three months in the compression hose before they’ll pay for the surgery. It’s the wonderful bureaucracy being arseholes again. But I go see them next month, and we’ll find out when the surgery is and how long the recovery is. And what the recovery will be like.

I’m on a blood thinner now because of a history of blood clots. We did a DNA test and I have the genetic marker for a hereditary clotting disorder. My dad has the same thing. Both of us are on the same blood thinner, which is a newer one that doesn’t require constant blood tests and doesn’t have the dietary restrictions that Warfarin (Coumadin) does. I like it because I’m on a maintenance dose for now. I’ll check in with my hematologist in a year and we’ll go from there.

I’m still dealing with my seizures, but I haven’t had one in almost a year. I’m going to talk to my neurologist about reducing my meds the next time I see him…which is in March, I think. My seizures didn’t start until I got put on the Zyprexa, which has a side effect of seizures. I’m off that med now, and have been for about a year. So now I’m wondering if that was the source of my seizures since I’d never had one before that time.

Going to the mental health side of things, a lot of things have changed there. My original counselor moved to Canada, so I switched to a new one closer to home. I like my new counselor because she specializes in trauma and PTSD. I’ve only seen her a few times, but she’s already been a big help. I also have a new med manager – again, one closer to home – which makes me happy. This is mostly because she’s closer to me. But it’s also because the bitch in Newport wouldn’t listen to me and has caused me no end of trouble. She’s been reported to the state numerous times, and I don’t know if something’s being done now about all of the infractions that were leveled against her.

Between my counselor and my med manager, we’re beginning to wonder if I’m actually bipolar. We tossed around borderline personality disorder, but I didn’t fit the symptoms for that either. One of the things both Adriana and Patricia pointed out was the fact that PTSD could be misdiagnosed as bipolar.

I was 16 when I was first diagnosed, and right in the middle of the worst childhood ever. (Abusive mother, distant father, violent older sister, oblivious older sister, disinterested older brother, and a younger sister that needed constant protection with me being her only protector.) The counselor we went to called my mom in with me so I couldn’t tell him anything about what was really going on. Not that I would have at that point. I was too scared.

He decided I was bipolar II rapid cycling, and put me on lithium. That was the most horrific medication I’ve ever taken. Then he added Depakote. Talk about zombie. I eventually took myself off those meds and my life was chaos for many years. I finally got things sorted out and was put on all sorts of different meds over the years. Finally they settled on Prozac and my anti-seizure meds. They turned me half numb and I had a hard time with some emotions.

I also had issues (THIS MAY BE TOO TMI FOR SOME) with my libido. As in I didn’t have one. Sex happened maybe once or twice a month, not for a lack of trying by my husband. It either hurt or I was so disinterested that he couldn’t get me to even want to try to get in the mood.

Finally, my new med manager decided that maybe – just maybe – I was just suffering from PTSD and that I wasn’t bipolar and didn’t have borderline personality disorder. She thinks that with dedicated therapy a lot of my mood issues will vanish. To that end, she took me off the Prozac I’ve been on for years and put me on Effexor, a drug that takes the edge off of the anxiety that comes part and parcel with PTSD.

It took a few weeks, but a whole new world opened up to me. I could feel again in every situation. I now like to laugh, to play, to move. Walks are more enjoyable. I’m happy again. I’m more active. I have a real desire to improve my health, lose weight, and make myself look better. I want nice clothes (like dresses, skirts, blouses, jackets, etc.), which I haven’t wanted for years. I’ve had a whole personality shift once I was off the Prozac.

Another thing that’s happened (again, this might be too much TMI) is my libido has kicked back in. I’m not nearly as active as I used to be. I’m not in my 20s anymore. But I’ve been enjoying my husband’s company again. That’s another thing that’s changed. My husband and I are getting along better. We fight less, talk more, and can understand each other’s emotions.

The downside to being on the Effexor instead of the Prozac is I’m feeling again and don’t know how to deal with some of these emotions. I lash out when I shouldn’t, I get really snippy at times for no reason whatsoever, and I act impulsively when I’m agitated. I’m having to learn how to deal with all of this stuff again. It’s hard, but worth it because I’m enjoying life even more now.

I was diagnosed with a sleep disorder with a long, fancy name that boils down to “we don’t know what the fuck you have so we’re just giving you a general narcolepsy disorder.” I tend to fall asleep whenever I feel tired, which is usually all day and all night. I’m getting used to it though and I’m finding ways of getting more sleep and/or staying awake during the day.

I’m dealing with a lot of pain these days, but I use pot from time to time to deal with it when I just can’t ignore it. I don’t take pain pills of any kind. The damage OTC pain pills can do to you is astounding and very dangerous. I also won’t take opioids because of the risk of addiction. Speaking of addictions, the pot is actually killing my desire for alcohol too. As a recovering alcoholic I find that to be a highly useful side benefit. I hate smoking, so that’s my last resort for imbibing in the pot. I make cannabutter from one of our crops and make edibles. Those are my preferred method of partaking in cannabis.

I think that’s it for now. I’ll update you when I have my vascular appointment.

Hugs to you all, and may the rest of your week and the weekend be amazing and full of life and laughter.

4 thoughts on “Medical update

  1. You’ve got some real ups and downs to deal with there, I’m sorry you’ve had to deal with so much. Wishing you lots of strength, peace and happiness for 2018

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s